Hail, Keya Paha
- When
- June 9, 4:15 PM CST
- Where
- Keya Paha County, 11 mi NNW of Springview
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.967, -99.817
8 tornado, 7 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 2:11 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT MON JUN 9 2003 ...FORECAST CHALLENGE WILL BE DRYLINE MOVING EAST AND IMPACT FROM FRONTAL SYSTEM TONIGHT... AREA OF LOW PRESSURE CENTERED SOUTH OF PHP WILL CONTINUE TO MOVE EAST THIS EVENING WITH ASSOCIATED WARM FRONT EXTENDING SOUTHEAST FROM SOUTH OF VTN...AND FET AT 19Z. DEWPOINTS IN THE LOWER 60S NOSING NORTH TO THE BBW AREA WITH DRYLINE INTO FAR WESTERN NEB EXTENDING SOUTHWEST ACROSS OGA. RADAR MOSAIC SHOWING RETURNS MAINLY NORTHEAST AND SOUTHWEST OF FORECAST AREA AT THIS TIME. USING BLEND OF WSETA AND MESOETA IN THE NEAR TERM-- THUNDERSTORMS TO DEVELOP RAPIDLY AFTER 21Z AS DRY LINE EDGES EAST TO A VTN TO LBF LINE. WV IMAGERY SHOWING SEVERAL WEAK WAVES MOVING EAST WITH BETTER MOISTURE AND DYNAMICS ACROSS THE CENTRAL AS LOW 60S DEWPOINTS SPREAD NORTHEAST TO VTN TO ANW LINE. BY 00Z AN APEX ACROSS THE NORTH CENTRAL WILL BE THE FOCUS FOR THUNDERSTORMS SOME POSSIBLY SEVERE WITH THE MEAN WIND CARRYING STORMS EAST BY OUT OF THE NORTH CENTRAL BY 03Z THEN ISOLATED OR SCATTERED STORMS IN THE SOUTHWEST UNTIL MIDNIGHT. AFTER MIDNIGHT SYSTEM WILL BE TO THE EAST WITH SUBSIDENCE TAKING OVER FOR PARTLY CLOUDY SKIES OVERNIGHT. TUESDAY HIGH PRESSURE WILL DOMINATE THE PATTERN UNTIL EVENING. THEN AS SURFACE RIDGE AXIS BUILDS EAST DURING THE EVENING EAST WINDS INCREASING UPSLOPE FLOW WITH STEEP LAPSE RATES AND SUFFICIENT MOISTURE FOR SLIGHT CHANCE FOR THUNDERSTORMS AS UPPER LEVEL DISTURBANCES MOVE EAST DURING THE EVENING AND H85 SOUTH JET TO 35 KNOTS KICKS IN. WEDNESDAY MODEL DIFFER IN TIMING WAVES TO THE EAST WITH A SCHC TRW INCLUDED AS FRONTAL BOUNDARY MOVES SLOWLY EAST WITH BEST FORCING SEEN FOR OVERNIGHT CONVECTION ACROSS THE SOUTHWEST. THURSDAY HIGH PRESSURE WILL RIDGE SOUTHWEST WITH MODELS VARYING POSITION AND TIMING OF DISTURBANCES MOVING EAST WITH POPS RETAINED. MODELS HAVING DIFFICULT TIME RESOLVING EMBEDDED WAVES IN THE SOUTHERN STREAM IN THE EXTENDED PERIOD. 06Z GFS MORE SOUTH THAN 00Z AND ECMWF RUNS WITH TREND TO PUSH POTENTIAL CONVECTION SOUTH ACROSS THE PLAINS. WILL LEAVE FRIDAY AND SATURDAY POPS AS IS AS WEAK WIND REGIME NOT PROVIDING SUFFICIENT CONFIDENCE TO REMOVE AT THIS TIME. CLOUDS AND POTENTIAL PRECIP WILL HOLD TEMPERATURES DOWN FRIDAY BUT WILL BLEND AS NEEDED. SATURDAY THE H5 RIDGE AXIS WILL SHARPEN WITH H5 TROF AXIS EXTENDING NORTHWEST INTO SOUTHWEST NEBRASKA SUNDAY FOR CLOUDS BUT NO MENTION OF WX SUNDAY AS THUNDERSTORMS THAT DO FORM SHOULD BE MOVING SLOW AND TO A SOUTHEAST DIRECTION OUT OF CWA. MONDAY REX FORMATION FORMS EAST AND H25 JETSTREAM WILL BE WELL NORTH AND WEST. MONDAY ISOLATED CONVECTION THAT FORMS ON THE HIGH PLAINS WILL BE SLOW MOVING AND POTENTIAL IMPACT THE EXTREME WEST AND PANHANDLE BUT WILL LEAVE OUT FOR NOW. .LBF...NONE. KECK
NEZ004>010-022>029-035>038-056>059-069>071-094-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. MOISTURE HAS RETURNED TO THE OUTLOOK AREA ON SOUTHERLY WINDS ROTATING AROUND A LOW PRESSURE SYSTEM IN WEST CENTRAL NEBRASKA. THIS ADDED MOISTURE AND PLENTY OF SUNSHINE HAS ALLOWED THE ATMOSPHERE TO BECOME VERY UNSTABLE. AS THE LOW PRESSURE IN WESTERN NEBRASKA CONTINUES TO LIFT TO THE NORTHEAST...IT WILL DRAG A SURFACE TROUGH AND COLD FRONT ACROSS WESTERN NEBRASKA WHILE...LIFTING A BOUNDARY ACROSS NORTH CENTRAL NEBRASKA. ADDED LIFT FROM AN UPPER LEVEL DISTURBANCE WITH INTERACT WITH THESE BOUNDARIES AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...WITH A FEW OF THESE STORMS POSSIBLY REACHING SEVERE LIMITS. THE GREATEST RISK FOR SEVERE WEATHER WILL BE EAST OF A MERRIMAN TO NORTH PLATTE LINE THROUGH THIS EVENING. THE MAIN THREATS WITH ANY STORM THAT REACHES SEVERE LEVELS WILL BE LARGE HAIL. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE MAINLY OVER NORTHEAST PORTIONS OF THE OUTLOOK AREA...EAST OF HIGHWAY 183 AND NORTH OF HIGHWAY 91. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF A LINE FROM VALENTINE TO OGALLALA. THUNDERSTORMS WILL FIRE IN THE AFTERNOON ACROSS THE FRONT RANGE OF THE ROCKIES WHERE THE HIGHER INSTABILITY WILL EXIST. AS THESE STORMS MOVE EASTWARD INTO WESTERN PORTIONS OF THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...THEY MAY BE STRONG ENOUGH TO PRODUCE LARGE HAIL. FOR THE REST OF THE FORECAST...THUNDERSTORMS ARE POSSIBLE IN WESTERN AND NORTH CENTRAL NEBRASKA EACH DAY WEDNESDAY THROUGH SATURDAY. AT THIS TIME...A FEW STORMS THAT DEVELOP ON WEDNESDAY MAY REACH SEVERE LEVELS...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY IN NORTHEAST PORTIONS OF THE OUTLOOK AREA THIS EVENING. SPOTTERS SHOULD ONCE AGAIN BE READY FOR ACTIVATION TUESDAY AND WEDNESDAY. DP
The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
8 tornado, 7 hail, 1 lightning. Local standard time, as filed.
The tornado touched down briefly in an open field.
The tornado touched down briefly in an open pasture.
The tornado snapped off mature trees and broke numerous large branches as it touched down in an open field. As the tornado then moved across a county road, it broke off several power poles. The tornado again damaged and uprooted trees in a small shelter belt as it moved east of the county road.
The tornado broke power poles and mature trees, damaged a house roof on a farmstead, and moved a detached garage off of its foundation.
The tornado made a brief touchdown in an open pasture.
As the tornado initially touched down, it encountered a farmstead and destroyed three barns, a detached garage, and 3 large metal grain binds, and also ripped off a portion of the house roof, broke windows, and uprooted and snapped off 90% of the trees around the farmstead. As the tornado moved southeast, it hit two more farmsteads where it completely overturned a modular home, destroyed barns, snapped off nearly all trees. Further along the path to the southeast, the tornado threw farm machinery one quarter mile into a grove of trees. Then it hit another farm where it ripped off an attached garage on a house, broke most windows in the house, moved an old home off its foundation 2 feet, and killed one cow and extensively injured 14 other cows. A barn was also destroyed at a dairy farm across the road to the southeast. The tornado then moved southeast mainly across farmland destroying fields of corn and soybeans, overturning 200 hundred center pivot irrigation systems, snapping off 1,000 power poles, and breaking off numerous large trees. As the tornado passed 3 miles north of O'Neill, it destroyed storage sheds at numerous homesteads. Baseball size hail associated with the storm punctured holes in vinyl siding and broke windows and skylights in homes. Finally just before dissipating 2 miles north of Page, the tornado lifted the front porch on a home which then took off the roof and one exterior wall of the home.
This tornado snapped off numerous trees and power poles as it moved east-southeast.
The tornado touched down in an open field and then moved east through a corn field overturning a pivot irrigation system and snapping off hundreds of large tree limbs in the adjacent shelter belt. The tornado also destroyed a barn and grain bins at a nearby farm. The tornado then crossed the county road just 2 miles north of Comstock and destroyed another barn, overturned another pivot irrigation system, and broke off several power poles. As the tornado continued to move east, it broke off and uprooted numerous trees. Baseball size hail associated with the storm broke many windows in homes near the path of the tornado and also in the town of Comstock.
Lightning struck a tree on the west side of North Platte. The tree fell on the roof of a house and a parked car damaging both.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362972, 5362973, 5362974, 5362977, 5362976, 5362975, 5363034, 5363035, 5362978, 5362979, 5363036, 5362980, 5363033, 5363037, 5363038, 5363169.